Serotonin syndrome is a potentially severe drug-induced condition that occurs when serotonin levels become too high in the central nervous system (CNS). It can be caused by a high dose of one type of medication, a drug combination or a drug/herb interaction. A common example of serotonin syndrome would be adding an anti-migraine medication to an antidepressant regimen.

Serotonin is an important neurotransmitter that is responsible for feelings of well-being and happiness. It also helps regulate attention, behavior and body temperature. Too much serotonin, however, can result in negative symptoms ranging from diarrhea and shivering to muscle rigidity, severe agitation and seizures.

Mild cases of serotonin syndrome may diminish on their own after stopping the medications that cause symptoms, but some cases may require that the patient take a serotonin-blocking drug. If not treated, severe cases can be fatal.

Symptoms may begin within several hours of taking a new drug or increasing the dose of a current drug. Signs and symptoms may include the following: diarrhea, headache, shivering, goose bumps, agitation, restlessness, confusion, rapid heartbeat, high blood pressure, dilated pupils, muscle rigidity, profuse sweating, loss of muscle coordination or twitching.

Very severe symptoms include high fever, irregular heartbeat, seizures and unconsciousness. These may lead to death if the patient is not treated immediately.

Drugs most commonly associated with serotonin syndrome include selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, monoamine oxidase inhibitors (MAOIs), anti-migraine drugs, pain medications, cold and cough medications, herbal supplements (St. John’s Wort and ginseng) and several others.

Example: The patient entered the ER confused, trembling and agitated. She confessed that just after her doctor raised her antidepressant dose, she took friend’s migraine medication for a terrible headache.